The geometric Cauchy problem for surfaces with Lorentzian harmonic Gauss maps

Martin Svensson, David Brander

Publikation: Bidrag til tidsskriftTidsskriftartikelForskningpeer review

Resumé

The geometric Cauchy problem for a class of surfaces in a pseudo-Riemannian manifold of dimension 3 is to find the surface which contains a given curve with a prescribed tangent bundle along the curve. We consider this problem for constant negative Gauss curvature surfaces (pseudospherical surfaces) in Euclidean 3-space, and for timelike constant non-zero mean curvature (CMC) surfaces in the Lorentz-Minkowski 3-space. We prove that there is a unique solution if the prescribed curve is non-characteristic, and for characteristic initial curves (asymptotic curves for pseudospherical surfaces and null curves for timelike CMC) it is necessary and suffcient for similar data to be prescribed along an additional characteristic curve that intersects the first. The proofs also give a means of constructing all solutions using loop group techniques. The method used is the infinite dimensional d'Alembert type representation for surfaces associated with Lorentzian harmonic maps (1-1 wave maps) into symmetric spaces, developed since the 1990's. Explicit formulae for the potentials in terms of the prescribed data are given, and some applications are considered.
OriginalsprogEngelsk
TidsskriftJournal of Differential Geometry
Vol/bind93
Udgave nummer1
Sider (fra-til)37-66
ISSN0022-040X
DOI
StatusUdgivet - 2013

Fingeraftryk

Gauss Map
Harmonic Maps
Cauchy Problem
Curve
Pseudo-Riemannian Manifold
Gauss Curvature
Loop Groups
Characteristic Curve
Representation Type
Negative Curvature
Tangent Bundle
Symmetric Spaces
Mean Curvature
Intersect
Unique Solution
Null
Explicit Formula
Euclidean
Necessary

Citer dette

@article{fc45edabc1f04ef29104f1daca5d38a3,
title = "The geometric Cauchy problem for surfaces with Lorentzian harmonic Gauss maps",
abstract = "The geometric Cauchy problem for a class of surfaces in a pseudo-Riemannian manifold of dimension 3 is to find the surface which contains a given curve with a prescribed tangent bundle along the curve. We consider this problem for constant negative Gauss curvature surfaces (pseudospherical surfaces) in Euclidean 3-space, and for timelike constant non-zero mean curvature (CMC) surfaces in the Lorentz-Minkowski 3-space. We prove that there is a unique solution if the prescribed curve is non-characteristic, and for characteristic initial curves (asymptotic curves for pseudospherical surfaces and null curves for timelike CMC) it is necessary and suffcient for similar data to be prescribed along an additional characteristic curve that intersects the first. The proofs also give a means of constructing all solutions using loop group techniques. The method used is the infinite dimensional d'Alembert type representation for surfaces associated with Lorentzian harmonic maps (1-1 wave maps) into symmetric spaces, developed since the 1990's. Explicit formulae for the potentials in terms of the prescribed data are given, and some applications are considered.",
author = "Martin Svensson and David Brander",
year = "2013",
doi = "10.4310/jdg/1357141506",
language = "English",
volume = "93",
pages = "37--66",
journal = "Journal of Differential Geometry",
issn = "0022-040X",
publisher = "Lehigh University Department of Mathematics",
number = "1",

}

The geometric Cauchy problem for surfaces with Lorentzian harmonic Gauss maps. / Svensson, Martin; Brander, David.

I: Journal of Differential Geometry, Bind 93, Nr. 1, 2013, s. 37-66.

Publikation: Bidrag til tidsskriftTidsskriftartikelForskningpeer review

TY - JOUR

T1 - The geometric Cauchy problem for surfaces with Lorentzian harmonic Gauss maps

AU - Svensson, Martin

AU - Brander, David

PY - 2013

Y1 - 2013

N2 - The geometric Cauchy problem for a class of surfaces in a pseudo-Riemannian manifold of dimension 3 is to find the surface which contains a given curve with a prescribed tangent bundle along the curve. We consider this problem for constant negative Gauss curvature surfaces (pseudospherical surfaces) in Euclidean 3-space, and for timelike constant non-zero mean curvature (CMC) surfaces in the Lorentz-Minkowski 3-space. We prove that there is a unique solution if the prescribed curve is non-characteristic, and for characteristic initial curves (asymptotic curves for pseudospherical surfaces and null curves for timelike CMC) it is necessary and suffcient for similar data to be prescribed along an additional characteristic curve that intersects the first. The proofs also give a means of constructing all solutions using loop group techniques. The method used is the infinite dimensional d'Alembert type representation for surfaces associated with Lorentzian harmonic maps (1-1 wave maps) into symmetric spaces, developed since the 1990's. Explicit formulae for the potentials in terms of the prescribed data are given, and some applications are considered.

AB - The geometric Cauchy problem for a class of surfaces in a pseudo-Riemannian manifold of dimension 3 is to find the surface which contains a given curve with a prescribed tangent bundle along the curve. We consider this problem for constant negative Gauss curvature surfaces (pseudospherical surfaces) in Euclidean 3-space, and for timelike constant non-zero mean curvature (CMC) surfaces in the Lorentz-Minkowski 3-space. We prove that there is a unique solution if the prescribed curve is non-characteristic, and for characteristic initial curves (asymptotic curves for pseudospherical surfaces and null curves for timelike CMC) it is necessary and suffcient for similar data to be prescribed along an additional characteristic curve that intersects the first. The proofs also give a means of constructing all solutions using loop group techniques. The method used is the infinite dimensional d'Alembert type representation for surfaces associated with Lorentzian harmonic maps (1-1 wave maps) into symmetric spaces, developed since the 1990's. Explicit formulae for the potentials in terms of the prescribed data are given, and some applications are considered.

U2 - 10.4310/jdg/1357141506

DO - 10.4310/jdg/1357141506

M3 - Journal article

VL - 93

SP - 37

EP - 66

JO - Journal of Differential Geometry

JF - Journal of Differential Geometry

SN - 0022-040X

IS - 1

ER -